Statin Therapy May Impair Memory

Statin Therapy May Impair Memory

TAKE-HOME MESSAGE

  • A comparison was performed between patients on statin Lipid Lowering Drugs (LLDs), people on non-statin LLDs and controls.
  • There was found a strong association between initiation of LLD therapy using statins and non-statins and acute memory loss within 30 days of starting therapy.
  • Unfortunately, both statin and non-statin therapy groups demonstrated memory impairment
  • It is not clear at this point whether the LLD therapy caused the memory loss or whether there was detection bias.

Abstract

IMPORTANCE

Reports on the association between statins and memory impairment are inconsistent.

OBJECTIVE

To assess whether statin users show acute decline in memory compared with nonusers and with users of nonstatin lipid-lowering drugs (LLDs).

DESIGN, SETTING, AND PARTICIPANTS

MemoryUsing The Health Improvement Network database during January 13, 1987, through December 16, 2013, a retrospective cohort study compared 482 543 statin users with 2 control groups: 482 543 matched nonusers of any LLDs and all 26 484 users of nonstatin LLDs. A case-crossover study of 68 028 patients with incident acute memory loss evaluated exposure to statins during the period immediately before the outcome vs 3 earlier periods. Analysis was conducted from July 7, 2013, through January 15, 2015.

RESULTS

When compared with matched nonusers of any LLDs (using odds ratio [95% CI]), a strong association was present between first exposure to statins and incident acute memory loss diagnosed within 30 days immediately following exposure (fully adjusted, 4.40; 3.01-6.41). This association was not reproduced in the comparison of statins vs nonstatin LLDs (fully adjusted, 1.03; 0.63-1.66) but was also present when comparing nonstatin LLDs with matched nonuser controls (adjusted, 3.60; 1.34-9.70). The case-crossover analysis showed little association.

CONCLUSIONS AND RELEVANCE

Both statin and nonstatin LLDs were strongly associated with acute memory loss in the first 30 days following exposure in users compared with nonusers but not when compared with each other. Thus, either all LLDs cause acute memory loss regardless of drug class or the association is the result of detection bias rather than a causal association.

Citation available

http://archinte.jamanetwork.com/article.aspx?articleid=2301148

 

 

Comments are closed.